In this issue, Bhatia et al1 report that full-term neonates who received parenteral antibiotics had a greater stool frequency, higher incidence of fecal-reducing substances, and greater requirement for dietary manipulation than did matched controls who did not receive antibiotics. Since all infants were receiving either a standard lactose-containing formula or breast milk and symptoms resolved by reducing the strength of the formula or by changing to a lactose-free formula, lactose malabsorption was implicated as the cause of these findings.
From the data presented, it is difficult to ascertain the severity of the clinical problem. Although stool frequency was greater in the antibiotic-treated group, the difference was small (3.1 vs 2.2 stools per day). Body weight changes for the two groups are not given. The magnitude of caloric loss in stools was not quantitated. Yet, by clinical criteria alone, 14 of 25 infants in the antibiotic-treated